Thunderstorm Wind, Pulaski
- When
- July 20, 1:10 PM EST
- Where
- Pulaski County, Pulaski
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -80.800
Afternoon thunderstorms developed across parts of the the region. Some of these storms produced damaging winds in the 60 to 70 mph range, downing some trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Afternoon thunderstorms developed across parts of the the region. Some of these storms produced damaging winds in the 60 to 70 mph range, downing some trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 12:32 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT THU JUL 20 2006 .AVIATION... ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE SW VA MTNS AND NW NC MTNS. THETA-E RIDGE IS FURTHER SOUTH TODAY...LOOKS LIKE BEST COVERAGE WILL BE IN THE SWRN CWA AWAY FROM MOST OF THE TAF SITES. BLF WILL HAVE AN EARLY CHANCE OF A TSTM...THEN STORMS WILL BE PROPAGATING EAST AND SOUTHEAST OFF THE BLUE RIDGE BY LATE AFTERNOON...DEPENDING ON HOW ORGANIZED THEY CAN BECOME. WILL CERTAINLY BE UNTSBALE ENOUGH WITH CAPES FCST > 2000 J/KG. FOR NOW HAVE JUST INCLUDED A PERIOD OF VCTS EARLY FOR BLF...THEN LATER PERIODS FOR ROA...LYH AND DAN. HAVE LEFT OUT OF THE LWB TAF. WILL ONCE AGAIN CLEAR OFF OVERNIGHT AND THERE WILL BE A POTENTIAL FOR SHALLOW FOG TO DEVELOP...WHICH I INCLUDED IN LYH AND DAN. LWB WILL LIKELY SEE THE DENSE RIVER FOG TOWARD MORNING. VFR CONDITIONS FRIDAY MORNING...WITH A WEST TO SW WIND DEVELOPING. SHOULD BE GOOD COVERAGE OF TSTMS FRIDAY AFTERNOON AND EVENING...BUT UNLESS SOME SNEAK IN BEFORE 18Z IN BLF AND LWB...LIKELY BEYOND THE 24 HR TAF PERIOD. && .PREV DISCUSSION... (ISSUED 1049 AM EDT THU JUL 20 2006) SHORT TERM /REST OF TODAY/... THE FORECAST AREA IF CLOUD FREE...AND VALLEY FOG HAD LIFTED MOST LOCATIONS. WILL HAVE TO LOWER THE SKY COVER IN THE GRIDS. WITH FULL OR NEARLY FULL SUN...12Z SOUNDINGS FROM RNK AND GSO INDICATE HIGHS IN THE LOW 90S IN THE FOOTHILLS AND PIEDMONT. WILL BE RAISING MAX TEMPS A FEW DEGREES. FINALLY...I MODIFIED THE SOUNDINGS FOR WORST CASE CONDITIONS THIS AFTERNOON AND WE COULD HAVE CAPES OF 2000 TO 2500 J/KG THIS AFTERNOON. THERE IS NO SYNOPTIC FORCING TODAY THOUGH...SO LOOKING FOR JUST SCATTERED THUNDERSTORMS THIS AFTERNOON. WITH LOW LEVEL WEST TO SOUTHWEST FLOW THIS AFTERNOON...MODELS ARE SHOWING MOISTURE CONVERGENCE ALONG THE BLUE RIDGE. STILL LOOKS LIKE THAT IS THE AREA WITH THE BEST CHANCE FOR TSTMS...THEN ANY THAT DEVELOP WOULD PROPAGATE INTO THE FOOTHILLS AND PIEDMONT WITH STORM MOTIONS TO THE SOUTHEST...BUT VERY SLOW- LESS THAN 10 KNOTS. WILL HAVE STRONG ENOUGH HEATING THAT ISOLATED STORMS COULD BE SEVERE...BUT SHOULD NOT HAVE ANY ORGANIZED SEVERE. COULD ALSO BRING HEAVY DOWNPOURS WITH THE SLOW MVMNT. I WILL MAKE SOME MINOR ADJUSTMENTS TO THE POPS...BUT KEEP CHANCE/SCATTERED. PREV DISCUSSION... (ISSUED 643 AM EDT THU JUL 20 2006) AVIATION... MVFR TO IFR FOG IS EXPECTED BURN OFF BETWEEN 12 AND 14 UTC THIS MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY STARTING AROUND 17Z THIS AFTERNOON. CEILINGS AND VISIBITLIES WILL BE IFR TO MVFR CLOSE TO THE STORMS...BUT AWAY FROM THESE AREAS CONDITIONS WILL REMAIN VFR. STORMS WILL START TO DIMINISH AFTER SUNSET AND WILL DISSIPATE BY 06Z. ANY TAF SITES THAT GET RAIN WILL LIEKLY HAVE EARLY MORNING FOG WITH MVFR TO VLIFR VISIBILITIES. PREV DISCUSSION... (ISSUED 304 AM EDT THU JUL 20 2006) SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... 06Z/20 SOUNDING NOW AVAIABLE. NAM IS BRING A PIECE OF VORTICITY FROM THE MINNESOTA CONVECTION AROUND THE EAST SIDE OF THE UPPER RIDGE AND INTO THE COUTNY WARNING AREA(CWA) ON FRIDAY MORNING. THE UPPER RIDGE CONTINUES TO RETROGRADE FRIDAY AND SATURDAY AS A TROF DIGS INTO THE OHIO VALLEY. BETTER DYNAMICS REACH THE FORECAST AREA BY SATURDAY MORNING WITH THE MAIN SHORT WAVE COMING THROUGH SATURDAY NIGHT. IMPRESSIVE UPPER DIFFLUENCE IN THE RIGHT REAR QUDRANT OF THE UPPER JET ON SATURDAY NIGHT. TROF AXIS IS EAST OF THE CWA BY MONDAY MORNING. AT THE SURFACE LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE EAST ACROSS THE OHIO VALLEY BY FRIDAY THEN INTO NEW YORK ON SATURDAY. THIS LOW WILL PUSH A COLD FRONT THROUGH THE REGION ON SATURDAY NIGHT. NCEP MENTIONED THE PRE-FRONTAL TROF ON FRIDAY POSSIBLY OUTRUNNING THE SURFACE FRONT. SEEING REFLECTIONS OF THIS IN THE NAM PARAMETERS WITH SHOWERS AND THUNDERSTORMS ALREADY INTO THE PIEDMONT ON FRIDAY AFTERNOON AND ANOTHER LINE OF STORMS CLOSER TO THE FRONT MOVING INTO THE NORTHWEST CWA. BY FRIDAY 850 MB WINDS EAST OF THE BLUE ARE OUT OF THE SOUTHWEST AND 850 MB TEMPERATURES GO BACK UP TO +20/+21 SO WILL RAISE MAXIMUM TEMPERATURES FOR FRIDAY IN THE SOUTHEAST CWA. WILL ALSO ADD HEAVY RAIN INTO THE FORECAST FOR FRIDAY. PRECIPITABLE WATER VALUES ARE INCREASING TO THE 1.5 TO 2.0 RANGE WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. LONG TERM /SUNDAY THROUGH WEDNESDAY/... NO CHANGES AT THIS TIME. AVIATION... CONVECTION ALL BUT GONE IN THE AREA...WITH LINGERING TSRA OVER FAR SW VA. FOG ALREADY FORMING IN LYH AND LWB. AREAS THAT SAW RAINFALL DURING THE EVENING SHOULD SEE FOG DEVELOPMENT...EVEN ROANOKE SHOULD EXPERIENCE VSBYS DOWN TO MVFR RANGE TOWARD DAWN. LYH...DAN...AND LWB SHOULD ALL DROP INTO IFR TO LIFR RANGE TOWARD DAWN...DUE TP FOG...AND RECOVER BACK TO VFR VSBYS BY 13-1430Z. CONVECTION SHOULD BE MORE CONFINED TO THE MTNS THU AFTERNOON...AND THINK LWB WILL SEE A BETTER CHANCE THAN OTHER TAF SITES TO THE EAST. FOR NOW HAVE VCTS IN LWB...WITH CB CLOUD GROUP FOR ROA AND LYH LATE IN THE AFTN. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1253 PM EDT THU JUL 20 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-211700- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1253 PM EDT THU JUL 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY MID AFTERNOON...AND THEN WILL BE MOVING SOUTHEASTWARD INTO THE FOOTHILLS AND PIEDMONT AREAS. A FEW OF THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST ON FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT FROM FRIDAY THROUGH SATURDAY NIGHT. THE VERY MOIST AIRMASS OVER THE REGION AND THE PROLONGED PERIOD WITH SHOWERS AND THUNDERSTORMS MAY LEAD TO EXCESSIVE RAINFALL. IN ADDITION...THERE IS THE POTENTIAL FOR STRONG TO SEVERE WINDS WITH THE THUNDERSTORMS ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG WOODLAWN 36.72N 80.82W
07/19/2006 CARROLL VA DEPT OF HIGHWAYS
TWO TREES DOWN.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND DMG WYLLIESBURG 36.85N 78.58W
07/19/2006 CHARLOTTE VA PUBLIC
SEVERAL LARGE TREE LIMBS DOWN.
0337 PM HAIL 2 SW LEDA 36.88N 79.11W
07/19/2006 E0.75 INCH HALIFAX VA PUBLIC
0421 PM TSTM WND DMG 2 N RINGGOLD 36.63N 79.30W
07/19/2006 PITTSYLVANIA VA POST OFFICE
A COUPLE OF TREES SNAPPED.
0440 PM HAIL 1 E EVINGTON 37.23N 79.27W
07/19/2006 E0.75 INCH CAMPBELL VA TRAINED SPOTTER
0503 PM TSTM WND DMG GOSHEN 37.98N 79.50W
07/19/2006 ROCKBRIDGE VA DEPT OF HIGHWAYS
ONE TREE DOWN ON ROUTE 42.
0510 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E1.00 INCH CITY OF ROANOKE VA PUBLIC
0510 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E0.88 INCH CITY OF ROANOKE VA PUBLIC
0523 PM HAIL ROANOKE 37.28N 79.96W
07/19/2006 E0.88 INCH CITY OF ROANOKE VA PUBLIC
0530 PM TSTM WND DMG YANCEYVILLE 36.41N 79.34W
07/19/2006 CASWELL NC PUBLIC
TREES DOWN IN TOWN
0530 PM TSTM WND DMG BROWNSBURG 37.93N 79.32W
07/19/2006 ROCKBRIDGE VA CO-OP OBSERVER
TREES DOWN IN TOWN
0542 PM TSTM WND DMG 6 W BOONSBORO 37.45N 79.38W
07/19/2006 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON ROUTE 665 NEAR PERROWVILLE.
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA LAW ENFORCEMENT
PARTIAL COLLAPSE OF ROANOKE TIMES BUILDING WAS REPORTED
IN ERROR. DEBRIS FROM TRANSPORTATION MUSEUM LANDED IN
ROANOKE TIMES PARKING LOT.
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE
0555 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E0.75 INCH CITY OF SALEM VA FIRE DEPT/RESCUE
0555 PM TSTM WND DMG ROANOKE 37.28N 79.96W
07/19/2006 CITY OF ROANOKE VA PUBLIC
PORTION OF ROOF OF VIRGINIA TRANSPORTATION MUSEUM BLOWN
OFF.
0555 PM HAIL BENT MOUNTAIN 37.15N 80.12W
07/19/2006 E0.75 INCH ROANOKE VA TRAINED SPOTTER
0605 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E1.00 INCH CITY OF SALEM VA PUBLIC
0620 PM TSTM WND DMG 2 N SANDY RIDGE 36.53N 80.12W
07/19/2006 STOKES NC LAW ENFORCEMENT
TREE DOWN.
0630 PM HAIL 10 SE BUCKINGHAM 37.45N 78.42W
07/19/2006 E0.88 INCH BUCKINGHAM VA PUBLIC
0630 PM HAIL SALEM 37.29N 80.06W
07/19/2006 E1.00 INCH CITY OF SALEM VA PUBLIC
IN CITY
0630 PM HAIL 3 NW CALLAWAY 37.05N 80.09W
07/19/2006 E0.75 INCH FRANKLIN VA TRAINED SPOTTER
0633 PM TSTM WND DMG AMHERST 37.58N 79.05W
07/19/2006 AMHERST VA LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0655 PM TSTM WND DMG 10 SE BUCKINGHAM 37.45N 78.42W
07/19/2006 BUCKINGHAM VA AIRPLANE PILOT
TREES DOWN ON HWY 15
0700 PM TSTM WND DMG 3 W ELTON 37.82N 80.87W
07/19/2006 SUMMERS WV DEPT OF HIGHWAYS
IN LOCKBRIDGE...SEVERAL TREES DOWN AND A POWER POLE
SNAPPED. 1.00 INCH HAIL REPORTED AS WELL.
0741 PM HAIL 1 E TROUT DALE 36.70N 81.42W
07/19/2006 E0.75 INCH GRAYSON VA PUBLIC
PENNY SIZE HAIL STARTED AROUND 720 PM...AND CONTINUED
THROUGH 745 PM.
0745 PM HAIL 6 S DUBLIN 37.03N 80.70W
07/19/2006 E1.00 INCH PULASKI VA PUBLIC
NEAR CLAYTOR LAKE STATE PARK
0753 PM TSTM WND DMG CULLEN 37.12N 78.65W
07/19/2006 CHARLOTTE VA PUBLIC
SEVERAL LARGE TREE LIMBS DOWN.
0754 PM HAIL 12 SE PULASKI 36.93N 80.65W
07/19/2006 E0.88 INCH PULASKI VA PUBLIC
0805 PM HAIL 2 W DUBLIN 37.12N 80.74W
07/19/2006 E1.00 INCH PULASKI VA PUBLIC
ON HWY 11
0805 PM TSTM WND DMG 1 S BUCHANAN 37.50N 79.68W
07/19/2006 BOTETOURT VA AIRPLANE PILOT
TREES DOWN ON POWERLINES
0815 PM TSTM WND DMG DUBLIN 37.12N 80.70W
07/19/2006 PULASKI VA PUBLIC
TREE DOWN ON HOUSE. SEVERAL PINE TREE TOPS BROKEN OFF
INCLUDING LARGE BLUE SPRUCE.
0825 PM TSTM WND DMG DUBLIN 37.12N 80.70W
07/19/2006 PULASKI VA PUBLIC
TREES DOWN IN CITY
0835 PM HAIL PULASKI 37.05N 80.80W
07/19/2006 E0.88 INCH PULASKI VA PUBLIC
IN CITY
0840 PM TSTM WND DMG PULASKI 37.05N 80.80W
07/19/2006 PULASKI VA PUBLIC
TWO 12 INCH TREES DOWNED.
0840 PM HAIL ELLISTON 37.22N 80.23W
07/19/2006 E0.75 INCH MONTGOMERY VA AMATEUR RADIO
0845 PM TSTM WND DMG 5 SW LINDSIDE 37.40N 80.73W
07/19/2006 MONROE WV DEPT OF HIGHWAYS
TREES DOWN.
0850 PM TSTM WND DMG 3 NE PULASKI 37.08N 80.76W
07/19/2006 PULASKI VA PUBLIC
TREES DOWN
0850 PM HAIL 3 NE PULASKI 37.08N 80.76W
07/19/2006 E1.00 INCH PULASKI VA PUBLIC
0902 PM HAIL DUBLIN 37.12N 80.70W
07/19/2006 E0.88 INCH PULASKI VA PUBLIC
0953 PM TSTM WND DMG WOODLAWN 36.72N 80.82W
07/19/2006 CARROLL VA DEPT OF HIGHWAYS
TWO TREES DOWN.
1030 PM TSTM WND DMG 5 NE SPARTA 36.55N 81.07W
07/19/2006 ALLEGHANY NC DEPT OF HIGHWAYS
ROUTE 18 CLOSED DUE TO TREE REMOVAL
1204 AM HAIL 4 SW TODD 36.27N 81.65W
07/20/2006 E1.00 INCH WATAUGA NC PUBLIC
1206 AM HAIL SANDS 36.25N 81.63W
07/20/2006 E0.75 INCH WATAUGA NC PUBLIC
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG 2 SE WEST JEFFERSON 36.38N 81.47W
07/19/2006 ASHE NC DEPT OF HIGHWAYS
TREE DOWN.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 3 SE RADFORD 37.10N 80.53W
07/19/2006 MONTGOMERY VA DEPT OF HIGHWAYS
ONE TREE DOWN ON MEADOW CREEK RD.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 E BLACKSBURG 35.12N 81.41W
07/19/2006 E0.75 INCH CHEROKEE SC TRAINED SPOTTER
PENNY SIZE HAIL AND LARGE TREE LIMBS DOWN.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 E BLACKSBURG 37.23N 80.31W
07/19/2006 E0.75 INCH MONTGOMERY VA TRAINED SPOTTER
PENNY SIZE HAIL AND LARGE TREE LIMBS DOWN.
&&
HYSELLThe Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522484, 5522485, 5522486, 5522487.